Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 33, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 22, 2009, 7:15 AM EDT for Morgan County, Owen County, Putnam County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2009, 7:15 AM EDT (11:15 UTC)
- Expired
- Jun 22, 2009, 10:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Morgan County, IN, Owen County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 39 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 7:15 AM EDT | FLASH FLOOD | Cloverdale, IN | A FOOT OR MORE OF WATER WAS REPORTED ACROSS MANY COUNTY ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIND 221115
FFWIND
INC109-119-133-221415-
/O.NEW.KIND.FF.W.0033.090622T1115Z-090622T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 AM EDT MON JUN 22 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN MORGAN COUNTY IN CENTRAL INDIANA...
NORTHEASTERN OWEN COUNTY IN WEST CENTRAL INDIANA...
SOUTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 1015 AM EDT
* AT 710 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NEAR TWO INCHES OF RAIN HAS FALLEN THE PAST HOUR ACROSS PARTS OF
SOUTHERN PUTNAM COUNTY...AND THE EMERGENCY MANAGER REPORTED AROUND
A FOOT OF WATER OVER MANY COUNTY ROADS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREENCASTLE
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 31 AND 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3970 8701 3964 8670 3963 8669 3963 8664
3961 8664 3961 8656 3957 8635 3933 8651
3933 8655 3951 8702
$$
MK2 follow-up statements
000
WGUS73 KIND 221234
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
834 AM EDT MON JUN 22 2009
INC109-119-133-221415-
/O.CON.KIND.FF.W.0033.000000T0000Z-090622T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN-OWEN-PUTNAM-
834 AM EDT MON JUN 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT FOR
NORTHEASTERN OWEN...WESTERN MORGAN AND SOUTHERN PUTNAM COUNTIES...
AT 829 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS SHOWING
ADDITIONAL SCATTERED THUNDERSTORMS ACROSS WEST CENTRAL INDIANA THAT
WILL TRACK SOUTHEAST ACROSS SOUTHERN PUTNAM COUNTY THE NEXT COUPLE
OF HOURS. THESE STORMS MAY PRODUCE BRIEF HEAVY RAIN.
A FOOT OR MORE OF WATER WAS REPORTED BY EMERGENCY MANAGMENT ACROSS
MANY COUNTY ROADS ACROSS SOUTHERN PUTNAM COUNTY EARLIER.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONROVIA...
BELLE UNION AND GREENCASTLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3970 8701 3964 8670 3963 8669 3963 8664
3961 8664 3961 8656 3957 8635 3933 8651
3933 8655 3951 8702
$$
MK000
WGUS73 KIND 221407
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1007 AM EDT MON JUN 22 2009
INC109-119-133-221416-
/O.EXP.KIND.FF.W.0033.000000T0000Z-090622T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN-OWEN-PUTNAM-
1007 AM EDT MON JUN 22 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 AM EDT FOR
NORTHEASTERN OWEN...WESTERN MORGAN AND SOUTHERN PUTNAM COUNTIES...
THE HEAVY RAIN HAS ENDED AND THE FLOODING HAS SUBSIDED.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER THIS MORNING AND
AFTERNOON...HOWEVER.
LAT...LON 3970 8701 3964 8670 3963 8669 3963 8664
3961 8664 3961 8656 3957 8635 3933 8651
3933 8655 3951 8702
$$
MKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 6:35 AM EDT, 40 minutes earlier.
Area forecast discussion, Jun 22, 6:35 AM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 635 AM EDT MON JUN 22 2009 .AVIATION...DISCUSSION FOR 221200Z TAF ISSUANCE. NOCTURNAL CONVECTION HAS BEEN SLOWLY DVLPG OVR THE PAST FEW HRS UNDER UPPR SHEAR AXIS AND MODEST 850MB WNDS FLOWING INTO THE AREA. THIS CONVECTION XPCTD TO BEGIN DIMINISHING LTR THIS MORN AND SHOULD DISSPATE OR MOVE SE OF THE TERMINALS BY 221700Z. XTRAP OF CONVECTION SUGGESTS KLAF/KIND/KBMG MOST LIKELY WL BE IMPACTED...WITH THE HIGHEST THREAT PASSING E OF KHUF BY ISSUANCE TIME. BRIEF IFR VSBY RESTRICTIONS IN HEAVIER TSTMS. ADDITIONAL SCT/WDLY SCT CONVECTION WL PROBABLY DVLP LTR TDY AFT ABOUT 221900Z AS THE UPPR SHEAR AXIS LINGERS OVR THE AREA COMBINED WITH AN UNSTABLE AMS. DUE TO THE ELEVATED NATURE OF THE CONVECTION THIS MORN...CIGS FOR THE MOST PART SHOULD BE NR OR ABV 050. AFT 221700Z...SOME DIURNAL CLD DVLPMT XPCTD BASED ARND 035. && .DISCUSSION...WEAK SFC HIGH PRES STRETCHED FROM THE GRT LKS TO THE DEEP SOUTH EARLY THIS MORNING. H2O VAPOR IMAGERY SHOWED AN UPPER DISTURBANCE OVER EASTERN IA...GENERATING TSRA OVR EASTERN IA AND NW IL. SFC FLOW WAS LIGHT AND VARIABLE AS DEW POINT TEMPS WERE IN THE VERY MOIST UPPER 60S AND LOWER 70S. MAIN FORECAST CHALLENGE TDY WL BE POPS. NAM IS BETTER THAN THE GFS WITH INITIALING THE PREVIOUSLY MENTIONED S/W. NAM IS A BIT TOO FAR NORTH BUT GFS REALLY DOESN'T HAVE THE FEATURE AT ALL. H8-H3 STEERING LAYER SUGGESTS THAT PROPAGATION OF THE TSRA SHUD PUSH TOWARD CENTRAL INDIANA THIS MORNING. NEXT UP TO SUPPORT PCPN TDY ARE THE FORECAST SOUNDINGS ACRS THE AREA. GOOD INSTABILITY IN PLACE ACRS THE FA TDY WITH CONVECTIVE TEMPS IN THE LOWER TO MIDDLE 80S...LI/S NEAR -6 AND CAPES OF 2000-3000 J/KG. ONLY PROBLEM WITH CONVECTION TODAY IS THAT THE FORECAST SOUNDINGS SUGGEST A WEAK MID LVL CAP IN PLACE AROUND H8-H7 THROUGH THE COURSE OF THE DAY...HOWEVER WITH H7 TEMPS BELOW 10C AND RELATIVELY LOW CONVECTIVE TEMPS...FEEL RAISING POPS WILL BE THE WAY TO GO. ALL OF THIS ADDS UP TO TWO POSSIBLE ROUNDS OF TSRA TDY...ONE IN THE MORNING WITH THE ONGOING TSRA...AND THE POTENTIAL FOR DAYTIME HEATING DRIVEN STORMS LATE LATE AFTERNOON AND EARLY EVENING. SINCE THE GFS IS NOT HANDLING THE S/W VERY WELL WITH TROW OUT THE MAVMOS POPS. FEEL THAT THE ONGOING 30-40 PERCENT POPS IS MUCH MORE REPRESENTATIVE. WL WATCH THE TSRA EVOLUTION CLOSELY...AND IF TSRA/S ARE IMMINENT WL BUMP UP POPS EVEN MORE. GIVEN OUR H8 TEMPS AND EXPECT CLOUD DEVELOPMENT WL LEAN COOLER THAN THE MAVMOS HIGHS. TSRA DEVELOPMENT WL DIMINISH QUICKLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING AS STRONGER MID LEVEL SUBSIDENCE BEGINS TO SETTLE IN. BY LATE MONDAY NIGHT AND TUESDAY...MODELS AGREE THAT A LARGE UPPER RIDGE WILL BUILD ACRS THE GRT LKS AND NW INDIANA. THIS WL PLACE CENTRAL INDIANA IN THE FAVORABLE SUBSIDENCE AREA ON THE LEE SIDE OF THE RIDGE. ISENTROPIC SFCS ALSO SHOWING SUBSIDENCE. THUS MOSUNNY DAYS AND MOCLEAR NIGHTS ARE IN STORE FOR TUESDAY AND WEDNESDAY. NAM SUGGESTS A WARMING TREND IN H8 TEMPS AND WITH FULL SUN EXPECTED WL GO AOA MOS IN MOST LOCATIONS...WITH HIGHS MAINLY AROUND 90. LOWS IN THE UPPER 60S AND LOWER 70S APPEAR VERY REASONABLE GIVEN THE MOIST DEW POINTS AND THE LACK OF ANY CHANGE IN THE AIR MASS. NEXT BEST CHC FOR PCPN AFTER TDY WL BE THURSDAY AS MODELS SUGGEST A WEAK S/W PUSHING OVER THE RIDGE IN SPILLING TOWARD INDIANA. ATTM CONFIDENCE IS LOW WITH THIS AS THE MODELS HAVE NOT BEEN HANDLING THESE SMALLER CONVECTIVE AREAS VERY WELL IN THE SHORT TERM...LET ALONE 72 HOURS FROM NOW. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...JAS PUBLIC...PUMA
Hazardous weather outlook, Jun 22, 3:55 AM EDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 355 AM EDT MON JUN 22 2009 INZ021-028>031-035>049-051>057-062>065-069>072-230800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN- LAWRENCE-JACKSON-JENNINGS- 355 AM EDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. SEVERE STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE ON THURSDAY INTO EARLY FRIDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. HEAT INDICES WILL BE APPROACHING DANGEROUS LEVELS BEGINNING TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060-061-067-068-230800- SULLIVAN-GREENE-KNOX-DAVIESS- 355 AM EDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. SEVERE STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. MINOR FLOODING WILL CONTINUE ON THE WABASH...WHITE AND THE EAST FORK OF THE WHITE RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE ON THURSDAY INTO EARLY FRIDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. MINOR FLOODING ON THE WABASH...WHITE...AND EAST FORK OF THE WHITE RIVERS IS EXPECTED TO SUBSIDE BY TUESDAY. HEAT INDICES WILL BE APPROACHING DANGEROUS LEVELS BEGINNING TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:45 AM EDT | Flash Flood Warning | IND | Brown, Greene, Monroe, Owen | 3 hr |
| Jun 22, 8:15 AM EDT | Flash Flood Warning | IND | Brown, Jackson, Lawrence, Monroe | 2 hr |
| Jun 22, 3:06 PM EDT | Heat Advisory | IND | Carroll, Daviess, Fountain, Knox, Montgomery, Sullivan and 4 more | 27 hr |
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.